[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.180.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
November 26, 2001

Case Reports of Rhabdomyolysis Associated With Cerivastatin Therapy

Arch Intern Med. 2001;161(21):2630-2631. doi:

As a medical editor who works in the area of blood lipids and coronary heart disease risk, I was called on to review literature on rhabdomyolysis related to the use of cerivastatin. As you know, cerivastatin was voluntarily withdrawn from the market by Bayer Pharmaceutical Division, West Haven, Conn, in August 2001 because of reports of sometimes fatal rhabdomyolysis.1 In a case report published in the ARCHIVES in March of this year, Garcia-Valdecasas-Campelo et al2 write that "no [previous] cases of rhabdomyolysis associated with cerivastatin therapy have been described." Yet even my quick PubMed search showed at least 5 reports published in 1999 or 2000 of rhabdomyolysis in cerivastatin users.37 In 4 of 5 cases, cerivastatin was given in conjunction with gemfibrozil3,4,6,7; in the fifth, concomitant therapy included immunosuppressant drugs for renal transplantation.5 It strikes me that there was a serious breakdown in the peer review process of the ARCHIVES, especially given that claims of primacy should always be viewed with some skepticism. Had your peer reviewers been more careful, perhaps clinicians would have been more aware of a problem that would lead to a drug's withdrawal.

First Page Preview View Large
First page PDF preview
First page PDF preview
×